Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 504, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 23, 2008, 4:30 PM CDT for Cass County, Iowa. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2008, 4:30 PM CDT (21:30 UTC)
- Expired
- Sep 23, 2008, 5:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Cass County, IA
The radar
The Omaha radar (KOAX), 111 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 4:30 PM CDT | HAIL 0.88 | 9 Ssw Atlantic, IA | |
| Sep 23, 4:36 PM CDT | HAIL 1 | 9 Ssw Atlantic, IA | HAIL CONTINUES AND NOW HAS INCREASED TO QUARTER SIZED. |
| Sep 23, 4:37 PM CDT | HAIL 1 | Lewis, IA | |
| Sep 23, 4:40 PM CDT | HAIL 1 | Atlantic, IA | NICKEL TO QUARTER HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 232130
SVRDMX
IAC029-232215-
/O.NEW.KDMX.SV.W.0504.080923T2130Z-080923T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
430 PM CDT TUE SEP 23 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CASS COUNTY IN SOUTHWEST IOWA...
* UNTIL 515 PM CDT.
* AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LEWIS...OR 76 MILES SOUTH OF IDA GROVE...AND MOVING NORTHEAST AT 30
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ATLANTIC AIRPORT BY 440 PM CDT...
ATLANTIC BY 445 PM CDT...
WIOTA BY 455 PM CDT...
ANITA BY 505 PM CDT...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 56 AND 72.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4129 9517 4136 9517 4151 9501 4151 9471
4139 9470 4117 9506 4125 9517 4128 9517
TIME...MOT...LOC 2130Z 226DEG 26KT 4130 9506
$$
MOYER3 follow-up statements
000
WWUS53 KDMX 232145
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
445 PM CDT TUE SEP 23 2008
IAC029-232215-
/O.CON.KDMX.SV.W.0504.000000T0000Z-080923T2215Z/
CASS IA-
444 PM CDT TUE SEP 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CASS COUNTY...
AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ATLANTIC...OR 72 MILES SOUTH OF IDA GROVE...MOVING
NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WIOTA BY 455 PM CDT...
ANITA BY 505 PM CDT...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 57 AND 72.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
BETWEEN 435 PM AND 440 PM...LAW ENFORCEMENT REPORTED QUARTER SIZE
HAIL IN LEWIS AND ATLANTIC.
LAT...LON 4151 9501 4151 9471 4140 9470 4139 9471
4117 9506 4139 9512
TIME...MOT...LOC 2144Z 224DEG 26KT 4138 9498
$$
MOYER000
WWUS53 KDMX 232159
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
459 PM CDT TUE SEP 23 2008
IAC029-232215-
/O.CON.KDMX.SV.W.0504.000000T0000Z-080923T2215Z/
CASS IA-
459 PM CDT TUE SEP 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CASS COUNTY...
AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WIOTA...OR 68 MILES WEST OF DES MOINES...MOVING
NORTHEAST AT 23 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ANITA BY 515 PM CDT...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 57 AND 72.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4151 9501 4151 9471 4140 9470 4139 9471
4117 9506 4139 9512
TIME...MOT...LOC 2159Z 229DEG 20KT 4140 9490
$$
MOYER000
WWUS53 KDMX 232216
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
516 PM CDT TUE SEP 23 2008
IAC029-232226-
/O.EXP.KDMX.SV.W.0504.000000T0000Z-080923T2215Z/
CASS IA-
516 PM CDT TUE SEP 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR CASS COUNTY HAS EXPIRED...
AT 511 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4151 9501 4151 9471 4140 9470 4139 9471
4117 9506 4139 9512
TIME...MOT...LOC 2159Z 229DEG 20KT 4140 9490
$$
MOYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:45 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Sep 23, 2:45 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CDT TUE SEP 23 2008 .DISCUSSION... SFC BOUNDARY WILL ADVANCE SLOWLY EAST THROUGH TONIGHT. SCATTERED CONVECTION HAS INITIATED FROM NW IA AND ERN NEBRASKA THOUGH THE ACTIVITY IS WELL BELOW SEVERE LIMITS AT THIS TIME. SEVERE WX PARAMETERS ARE MARGINAL THIS AFTERNOON WITH UNSEASONABLY DEEP WARM LAYER NEAR 13 KFT LIMITING HAIL POTENTIAL. GREATEST THREAT WILL BE DAMAGING WINDS WITH NEAR UNIDIRECTIONAL FLOW THROUGHOUT THE LAYER. NO DIRECTIONAL SHEAR AND LIMITED SPEED SHEAR SHOULD KEEP PRIMARY STORM MODE AS MULTICELL LINE THOUGH AN EMBEDDED SUPERCELL IS STILL POSSIBLE. MLCAPES NEAR 1500 J/KG NOW HOWEVER CU FIELD IS BECOMING BROKEN AHEAD OF THE BOUNDARY AND MAY END UP LIMITING OVERALL INSTABILITY AND SVR THREAT. LATE CLEARING IN THE FAR NORTH WITH LIGHT WINDS MAY PRODUCE SOME FOG BEFORE DAYBREAK. SHOWERS WILL LIKELY LINGER IN THE SOUTHEAST COUNTIES WEDNESDAY MORNING. THERE IS SOME UNCERTAINTY AS TO HOW FAR SOUTH THE FRONT WILL PUSH DURING THE AFTERNOON HOURS. THE NAM STALLS IT OUT IN SOUTHERN IOWA AND DEVELOPS SOME LATE AFTERNOON/EVENING CONVECTION ALONG THE HIGHWAY 34 AND INTERSTATE 80 CORRIDORS. THE ECMWF/GFS/SREF ALL PUSH THE FRONT SOUTH. WILL KEEP SMALL POPS SOUTH OF HIGHWAY 34 THROUGH 00Z BUT IGNORE THE NAM OUTLIER FOR NOW. WAA WILL INCREASE ACROSS WESTERN IOWA LATE WEDNESDAY NIGHT INTO THURSDAY MORNING AS THE FRONT LIFTS BACK NORTH. THE GFS IS HAVING SOME APPARENT CONVECTIVE FEEDBACK ISSUES WITH THE LARGE QPF BULLSEYE IN FAR NORTHEAST NEBRASKA AND WILL DISREGARD THAT...BUT THERE SHOULD BE SOME SCATTERED STORMS. FOR LATER THURSDAY INTO FRIDAY...UPPER RIDGING WILL BUILD INTO IOWA WHICH WILL BOOST AFTERNOON TEMPERATURES INTO THE 80 TO 85 DEGREE RANGE MOST LOCATIONS. A STRONG COLD FRONT WILL DROP SOUTH THROUGH THE STATE FRIDAY NIGHT INTO SATURDAY. MOISTURE IS LIMITED...AS IS MODEL QPF. WILL KEEP THE SLT CHC POPS GOING SATURDAY IN THE FAR NORTH...BUT LEAVE FRIDAY NIGHT DRY. MODEL CONSENSUS IS IMPROVING FOR A MUCH STRONGER UPPER LOW TO IMPACT THE STATE SUNDAY NIGHT THROUGH MONDAY WITH THE COOLEST AIR OF THE SEASON SO FAR. THE GFS IS ADVERTISING 850MB TEMPS NEAR 0C TUESDAY NIGHT...BUT THE ECMWF IS ABOUT 5 TO 10 DEGREES WARMER. && .AVIATION...23/18Z DEVELOPING CUMULUS AHEAD OF APPROACHING FRONTAL BOUNDARY WILL BECOME BKN MVFR AT MOST LOCATIONS THROUGH 00Z. SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE STATE LATE THIS AFTERNOON AND OVERNIGHT AND HAVE MENTION AT EACH SITE. CLEARING SHOULD OCCUR ALONG AND NORTH OF A DSM TO ALO LINE AND GIVEN POTENTIAL FOR RAIN THIS EVENING ALONG WITH CLEARING SKIES AND LIGHT WINDS...SOME FOG AND SCATTERED STRATUS WILL BE POSSIBLE AFTER 06Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...DONAVON LONG TERM...KINNEY
Hazardous weather outlook, Sep 23, 4:21 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 421 PM CDT TUE SEP 23 2008 IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>072-081- 082-092-093-241030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- POLK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 421 PM CDT TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER WESTERN IOWA THIS AFTERNOON AND PROGRESS SLOWLY TO THE EAST. A FEW OF THE STORMS MAY BECOME SEVERE THROUGH 9 PM WITH 65 MPH WINDS AND NICKEL SIZED HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR A THUNDERSTORMS LATE WEDNESDAY NIGHT INTO EARLY THURSDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 900 PM THIS EVENING. IAZ027-028-038-039-049-050-061-062-073>075-083>086-094>097-241030- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 421 PM CDT TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED NON SEVERE THUNDERSTORMS CAN BE EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. DONAVON
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass, Guthrie | 48 min |
| Sep 23, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 39 min |
| Sep 23, 6:25 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.